Glucosamine is a naturally occurring chemical present in the human body, specifically in the fluid surrounding the joints. Warfarin, or Coumadin, is a medication doctors prescribe to help thin the blood, thereby preventing blood clots from forming in blood vessels. Although both compounds offer health benefits when consumed on their own, you should not take the two together.
Warfarin is a medication that doctors often prescribe if you have had a heart attack, or to prevent swelling and clotting in your veins or lungs. Warfarin may cause a number of side effects, but more importantly, it can interact with a number of vitamins and supplements, either increasing or decreasing its efficacy. One such supplement may be glucosamine.
Glucosamine is commonly taken to help alleviate arthritis symptoms. In fact, some research suggests that glucosamine is able to reduce osteoarthritis pain in the knee as effectively as over-the-counter medications such as acetaminophen and ibuprofen, according to MedlinePlus. However, glucosamine’s pain-relieving effects may take about 4 to 8 weeks to start working, as opposed to the two weeks for more standard pain relievers.
According to MedlinePlus there are many reports that taking glucosamine increases the effect of warfarin, and that you should not take these two medications together. While a 2006 article in “Life Sciences” notes that there is only one case study suggesting an interaction, and a 2006 article in “Expert Opinion on Drug Safety” reports that more research is necessary to determine whether warfarin and glucosamine can be taken together, a more recent 2008 article suggests otherwise. A review of existing studies in the April 2008 issue of “Pharmacotherapy” suggests that taking both warfarin and glucosamine may increase the effect of warfarin. This means your blood will take even longer to clot, potentially causing bruising and bleeding that can be dangerous. If you are on warfarin and want to take glucosamine, talk to your doctor about finding alternative medications that can safely be taken together.
Both glucosamine and warfarin interact with other medications. MedlinePlus reports that you should be cautious about taking certain chemotherapy medications with glucosamine, and watchful about taking acetaminophen or diabetes medication with glucosamine, which may cause a minor interaction. The possible interactions with warfarin are vast and varied including a number of prescription and nonprescription medications, vitamins, supplements, antibiotics, and herbal or botanical products. For this reason, it is very important to talk to your doctor about any medications or supplements you are taking in addition to warfarin.
- MedlinePlus: Glucosamine Sulfate
- MedlinePlus: Warfarin
- PubMed.gov: Potential Glucosamine-Warfarin Interaction Resulting in Increased International Normalized Ratio: Case Report and Review of the Literature and MedWatch Database; Knudsen JF, Sokol GH
- "Expert Opinion on Drug Safety": Warfarin and Its Interactions With Foods, Herbs and Other Dietary Supplements
- "Life Sciences": Evidence-Based Drug–Herbal Interactions; Mary L. Chaveza, et. al